Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 77, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 1, 2012, 4:23 PM EDT for 4 counties in Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2012, 4:23 PM EDT (20:23 UTC)
- Expired
- May 1, 2012, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Fayette County, IN, Franklin County, IN, Ripley County, IN, Union County, IN
The radar
The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:01 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761
WUUS51 KILN 012023
SVRILN
INC041-047-137-161-012100-
/O.NEW.KILN.SV.W.0077.120501T2023Z-120501T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT TUE MAY 1 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAYETTE COUNTY IN EAST CENTRAL INDIANA...
SOUTHERN UNION COUNTY IN EAST CENTRAL INDIANA...
FRANKLIN COUNTY IN SOUTHEAST INDIANA...
EXTREME NORTHEASTERN RIPLEY COUNTY IN SOUTHEAST INDIANA...
* UNTIL 500 PM EDT.
* AT 419 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
LOCATED 12 MILES SOUTHWEST OF BUENA VISTA...MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
BATESVILLE...
OLDENBURG...
BROOKVILLE...
WEST COLLEGE CORNER...
LIBERTY...
IN ADDITION...BUENA VISTA...ANDERSONVILLE...HAMBURG...PEPPERTOWN...
LAUREL...ALPINE...METAMORA AND NULLTOWN ARE NEAR THE PATH OF THIS
SEVERE THUNDERSTORM.
THIS INCLUDES THE FOLLOWING INTERSTATE...
I-74 BETWEEN MILE MARKERS 145 AND 151...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS!
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY AND SOUTHWESTERN
OHIO.
&&
LAT...LON 3966 8483 3931 8483 3931 8506 3929 8507
3928 8530 3956 8530
TIME...MOT...LOC 2022Z 257DEG 41KT 3938 8544
$$
BINAU1 follow-up statement
288
WWUS51 KILN 012046
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
446 PM EDT TUE MAY 1 2012
INC137-012056-
/O.CAN.KILN.SV.W.0077.000000T0000Z-120501T2100Z/
RIPLEY IN-
446 PM EDT TUE MAY 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN RIPLEY
COUNTY HAS BEEN CANCELLED...
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3956 8530 3966 8483 3931 8483 3931 8507
3931 8509 3934 8511 3932 8530
TIME...MOT...LOC 2046Z 255DEG 42KT 3947 8508
$$
INC041-047-161-012100-
/O.CON.KILN.SV.W.0077.000000T0000Z-120501T2100Z/
UNION IN-FRANKLIN IN-FAYETTE IN-
446 PM EDT TUE MAY 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN FAYETTE AND SOUTHERN UNION COUNTIES IN EAST CENTRAL
INDIANA...AND FRANKLIN COUNTY IN SOUTHEAST INDIANA...
AT 442 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR METAMORA...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...LIBERTY AND WEST COLLEGE CORNER.
IN ADDITION...EVERTON...BLOOMING GROVE...ALQUINA...CEDAR GROVE...
MOUNDS STATE RECREATION AREA...NEW TRENTON...DUNLAPSVILLE AND
WHITEWATER STATE PARK ARE NEAR THE PATH OF THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3956 8530 3966 8483 3931 8483 3931 8507
3931 8509 3934 8511 3932 8530
TIME...MOT...LOC 2046Z 255DEG 42KT 3947 8508
$$
BINAUWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:00 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 1, 2:00 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 200 PM EDT TUE MAY 1 2012 .SYNOPSIS... A WARM FRONT WILL MOVE NORTHEAST THROUGH THE REGION TODAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. PRECIPITATION WILL CONTINUE TO BE POSSIBLE THROUGH WEDNESDAY...BEFORE HIGH PRESSURE BUILDS IN ON THURSDAY AND PROVIDES VERY WARM TEMPERATURES WITH DRY CONDITIONS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WARM FRONT IS LIFTING INTO THE AREA WITH TEMPERATURES RISING INTO THE LOWER TO MID 70S AND DEW POINTS GETTING INTO THE LOWER TO MID 60S. SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY ARE LIFTING NORTHEAST ACROSS PRIMARILY THE WESTERN ZONES. HOWEVER CANNOT RULE DEVELOPMENT FURTHER EAST ALONG THE BOUNDARY AS IT CONTINUES ITS NORTHWARD PROGRESSION. MCV IN ILLINOIS CONTINUES TO TRACK EAST NORTHEAST. DRY SLOT WRAPPING AROUND THE SOUTHERN END OF THIS FEATURE LIKELY INDICATES A SMALL JET THAT WILL PUNCH INTO THE REGION. THIS SHOULD HELP DEVELOP ANOTHER LINE OF CONVECTION THAT WILL PUSH INTO THE AREA LATE THIS AFTERNOON. THESE STORMS SHOULD BE ABLE TO TAP BETTER INSTABILITY. COMBINED WITH REASONABLE DEEP LAYER SHEAR THERE COULD BE SOME ORGANIZED STORMS WITH THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... EXPECT STORMS TO BE ONGOING AT THE ONSET OF THE PERIOD WITH SEVERE WEATHER POTENTIAL INTO THE EARLY EVENING. BASED ON HIGH RESOLUTION MODELS IT STILL SEEMS THAT STORMS WILL MOVE OFF TO THE EAST. BUT THERE COULD BE ADDITIONAL DEVELOPMENT THROUGH THE OVERNIGHT HOURS. GUIDANCE CONTINUES TO INDICATE THAT CENTRAL OHIO HAS A SOMEWHAT BETTER CHANCE OF GETTING SHOWERS AND THUNDERSTORMS BEYOND EXPECTED EVENING CONVECTION. WILL KEEP POPS RATHER LIMITED ON WEDNESDAY...BEFORE GOING DRY BY WEDNESDAY AFTERNOON IN THE SOUTHWEST AND WEDNESDAY NIGHT ELSEWHERE. BY THIS POINT...MOST OF THE MODELS ARE DEPICTING FORCING WELL NORTH OF THE CWA AS THE WARM SECTOR ESTABLISHES ITSELF OVER THE OHIO VALLEY. ANOTHER WRENCH IN THE SOLUTION INVOLVES THE POSSIBILITY OF SOME OF THE ACTIVITY OVER MICHIGAN TURNING SOUTH AND PUNCHING THROUGH THE RIDGE INTO CENTRAL OHIO ON WEDNESDAY NIGHT. THOUGH IT IS NOT AN IMPOSSIBILITY...IT SEEMS LIKE AN UNLIKELY SOLUTION...AND A DRY FORECAST WILL BE MAINTAINED. AFTER A FULL DAY IN THE WARM SECTOR ON THURSDAY...FLATTENING HEIGHTS WILL ALLOW FOR A RETURN OF PRECIPITATION CHANCES BY FRIDAY. THIS HAS BEEN SLOWED DOWN SLIGHTLY FOR THIS FORECAST PACKAGE...FOCUSING MAINLY ON FRIDAY NIGHT. TEMPERATURES THROUGH THE WEEK WILL BE VERY WARM...POSSIBLY TO NEAR RECORD VALUES. THE WARMEST DAY OF THE WEEK FOR THE WHOLE AREA APPEARS TO BE THURSDAY...WITH LITTLE TO NO CHANCE OF PRECIPITATION...PLENTY OF SUNSHINE...AND SOUTHWESTERLY FLOW IN A WELL MIXED BOUNDARY LAYER. WITH A SLIGHT SLOW DOWN IN TIMING FOR THE NEXT WEATHER SYSTEM ON FRIDAY...SIMILAR CONDITIONS ARE NOW ALSO EXPECTED TO PERSIST FOR THE SOUTHEASTERN FORECAST AREA ON FRIDAY. ALTHOUGH THIS FORECAST PACKAGE WILL NOT TAKE THE LEAP...A 90 DEGREE READING IN THE FAR SOUTH ON THURSDAY OR FRIDAY SEEMS LIKE A LEGITIMATE POSSIBILITY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... WILL ALLOW FOR A FRONT TO PUSH DOWN INTO THE AREA THROUGH THE END OF THE WEEK...BUT BASED ON THE LATEST ECMWF...NOT SURE HOW FAR IT WILL ACTUALLY GET. WILL THEREFORE LINGER AT LEAST LOW POPS ALL THE WAY INTO SUNDAY. THE 30.12Z GFS IS BRINGING CONSIDERABLY COOLER TEMPERATURES BEHIND THE FRONT THIS WEEKEND BUT AGAIN...THE ECMWF IS TRENDING SLOWER/WARMER. WILL GO AHEAD AND TAKE A BLEND OF THE TWO WITH MORE OF AN EMPHASIS TOWARD THE WARMER ECMWF THROUGH EARLY NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... BAND OF SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE REGION AT THE BEGINNING OF THE PERIOD. THESE HAVE ALREADY PASSED THE CINCINNATI TERMINALS. KDAY SHOULD BE IMPACTED WITH A REASONABLE CHANCE AT KILN AND INTO COLUMBUS. APPEARS THAT IMPACTS WILL BE LIMITED IN TIME AND REDUCTION IN FLIGHT CATEGORY. HOWEVER GUIDANCE IS SUGGESTING THAT ADDITIONAL STORMS WILL DEVELOP TO THE WEST AND SWEEP ACROSS THE TERMINALS BETWEEN 21Z AND 01Z. THESE STORMS COULD BE STRONGER ALTHOUGH UNCERTAINTY PRECLUDES LOWERING CONDITIONS TOO MUCH. AFTER THAT ROUND OF CONVECTION THERE IS CONSIDERABLE UNCERTAINTY WHETHER THERE WILL BE ANY MORE PRECIPITATION OVERNIGHT. SO HAVE JUST KEPT CONDITIONS VFR UNTIL APPROACHING 12Z WHEN SOME MIST MIGHT REDUCE VISIBILITIES AT MOST LOCATIONS. SCATTERED CUMULUS WILL OCCUR LATE IN THE PERIOD WITH SOUTH SOUTHWEST WINDS INCREASING WITH SOME GUSTS. OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY INTO SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS NEAR TERM... SHORT TERM...HATZOS LONG TERM...JGL AVIATION...
Hazardous weather outlook, May 1, 3:13 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 313 PM EDT TUE MAY 1 2012 OHZ026-034-035-042>046-051>056-065-074-021915- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-FAIRFIELD-HOCKING- 313 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION THROUGH THE EARLY EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED ALTHOUGH THERE COULD BE SOME SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>064-070>073-077>082- 088-021915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-PICKAWAY-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT- BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 313 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE EVENING HOURS. DAMAGING WINDS...HAIL...AND TORNADOES WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION... LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Special weather statement, May 1, 3:50 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE MAY 1 2012
INZ050-058-059-066-073-074-OHZ042-060-070-012045-
UNION IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-WAYNE IN-RIPLEY IN-
BUTLER OH-DARKE OH-PREBLE OH-
350 PM EDT TUE MAY 1 2012
...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE WHITEWATER AND
MIAMI VALLEYS LATE THIS AFTERNOON...
AT 345 PM EDT...RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
ACROSS CENTRAL INDIANA. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH
AND WILL TRACK INTO THE MIAMI AND WHITEWATER VALLEYS BETWEEN 445 PM
AND 6 PM.
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THESE
STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BATESVILLE...
OLDENBURG...WEST COLLEGE CORNER...RICHMOND...LIBERTY...HAGERSTOWN...
FOUNTAIN CITY...DUBLIN...CONNERSVILLE...CENTERVILLE...CAMBRIDGE CITY
AND BROOKVILLE.
ALSO...HAMBURG...BUENA VISTA...ANDERSONVILLE...GLENWOOD...
PEPPERTOWN...PENNTOWN...LAUREL AND COLUMBIA ARE NEAR THE PATH OF
THESE RAPIDLY DEVELOPING THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
IF YOU ARE LOCATED IN THIS REGION...STAYED TUNED TO LOCAL MEDIA OR
NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.
LAT...LON 3927 8530 3979 8531 3980 8523 3989 8521
4001 8503 4001 8482 4016 8480 3931 8477
3930 8482 3926 8482 3920 8542The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:42 PM EDT | Areal Flood Advisory | ILN | Dearborn, Franklin, Ohio, Ripley, Switzerland | 2 hr |
| May 1, 3:50 PM EDT | Special Weather Statement | ILN | Fayette, Franklin, Union, Wayne | 55 min |
| May 1, 4:30 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Franklin, Ripley | 45 min |
| May 1, 4:36 PM EDT | Special Weather Statement | ILN | Switzerland | 54 min |
| May 1, 4:42 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 48 min |
| May 1, 4:49 PM EDT | Severe Thunderstorm Warning | ILN | Switzerland | 41 min |
| May 1, 4:59 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Union | 46 min |
| May 1, 5:08 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn | 52 min |
| May 1, 5:15 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Ripley | 45 min |
| May 1, 5:24 PM EDT | Severe Thunderstorm Warning | ILN | Wayne | 51 min |
| May 1, 5:30 PM EDT | Tornado Warning | ILN | Franklin | 26 min |
| May 1, 6:34 PM EDT | Special Weather Statement | ILN | Franklin | 26 min |
| May 1, 6:51 PM EDT | Areal Flood Advisory | ILN | Dearborn, Franklin, Ripley | 4 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.